Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/21511
Title: Risk Factors for Sedation-related Events During Acute Agitation Management in the Emergency Department.
Austin Authors: Yap, Celene Y L;Taylor, David McD ;Kong, David C M;Knott, Jonathan C;Taylor, Simone E 
Affiliation: Centre for Integrated Critical Care, Department of Medicine and Radiology, Melbourne Medical School, The University of Melbourne, Parkville, Victoria
Emergency Department, The Royal Melbourne Hospital, Parkville, Victoria, Australia
Department of Emergency Medicine, Austin Health, Heidelberg, Victoria, Australia
Emergency Department, The Royal Melbourne Hospital, Parkville, Victoria
Pharmacy Department, Ballarat Health Services, Ballarat, Victoria, Australia
Faculty of Medicine, Dentistry and Health Sciences, The University of Melbourne, Parkville, Victoria
Centre for Medicine Use and Safety, Monash University, Parkville, Victoria
Pharmacy Department, Austin Health, Heidelberg, Victoria, Australia
Issue Date: 2019
metadata.dc.date: 2019-07-02
Publication information: Academic Emergency Medicine 2019; 26(10): 1135-1143
Abstract: The objective was to describe the incidence, nature, and risk factors for adverse events (AEs) among patients who received parenteral sedation for acute agitation in an emergency department (ED) setting. We undertook a prospective observational study and a clinical trial of parenteral sedation for the management of acute agitation. We included agitated adult patients who required parenteral sedation from 2014 to 2017 in 12 Australian EDs, excluding those with incomplete information or aged under 18 years. The primary outcome was the number of patients who experienced at least one AE. Multivariable logistic regression was used to determine factors associated with AEs. A total of 904 patients were included in the analyses (62.3% male; median age = 34 years, range = 18 to 95 years). Of these, 144 (15.9%) patients experienced at least one AE. The most common AEs were oxygen desaturation (7.4%), airway obstruction (3.6%), bradycardia (1.9%), hypotension (1.7%), and prolonged QTc interval (1.3%). No deaths or serious AEs were reported. The following factors had an increased adjusted odds ratio (OR) for experiencing an AE: age 65 years and older (OR = 2.8, 95% confidence interval [CI] = 1.2 to 7.2), more than one type of parenteral sedation administered within 60 minutes (OR = 2.1, 95% CI = 1.4 to 3.1), and alcohol intoxication (OR = 1.8, 95% CI = 1.2 to 2.6). Sedation-related AEs are common, especially respiratory events. Elderly patients, sedation with multiple sedatives within 60 minutes, and alcohol intoxication increased the risk.
URI: http://ahro.austin.org.au/austinjspui/handle/1/21511
DOI: 10.1111/acem.13826
ORCID: 0000-0001-8359-0605
0000-0002-8986-9997
0000-0003-1503-0440
0000-0002-0592-518X
PubMed URL: 31265756
Type: Journal Article
Appears in Collections:Journal articles

Show full item record

Page view(s)

4
checked on Dec 7, 2022

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.